Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 250, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 6, 2003, 4:31 PM CDT for Washington County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:31 PM CDT (21:31 UTC)
- Expired
- Aug 6, 2003, 5:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Washington County, AL
The radar
The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2075 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
206 WUUS54 KMOB 062131 SVRMOB ALC129-062200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 431 PM CDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA * UNTIL 500 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CHATOM...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHATOM BY 435 PM CDT TIBBIE BY 445 PM CDT SEABOARD BY 455 PM CDT HAWTHORN...TOPTON BY 500 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. CALL 1-800-284-9059 TO REPORT SEVERE WEATHER. LAT...LON 3157 8837 3141 8843 3118 8820 3141 8795 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:50 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT WED AUG 6 2003 SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW. EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS. MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO THURSDAY NIGHT. FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER DISPERSIONS THEN WE HAVE HAD FOR A WHILE. .PRELIMINARY TEMPS / POPS... MOBILE 75 89 73 93 / 40 40 20 10 PENSACOLA 76 90 75 92 / 40 40 20 20 DESTIN 78 89 77 90 / 40 40 20 20 EVERGREEN 70 89 71 91 / 40 40 20 10 WAYNESBORO 70 90 70 93 / 40 30 10 10 CAMDEN 70 89 71 91 / 40 40 20 10 .MOB... AL...NONE. FL...NONE. MS...NONE. 11/
Hazardous weather outlook, Aug 6, 5:58 AM CDT, 10 hours 33 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 558 AM CDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR ACTIVITIES. THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS TOTALING NEAR 2 INCHES. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY) SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK. OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 6, 1:20 PM CDT, 3 hours 11 minutes before
ALZ051-053-054-061930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 120 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF CHOCTAW... NORTHERN CLARKE...AND WILCOX COUNTIES THIS AFTERNOON... AT 120 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NORTHERN CHOCTAW COUNTY...AND ACROSS EXTREME NORTHWEST WILCOX COUNTY. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL MOVE OUT OF THE BUTLER AREA OVER THE NEXT SEVERAL MINUTES...BUT WILL MOVE ACROSS THE THOMASVILLE...PINE HILL... PRAIRIE...BOYKIN...AND CAMDEN AREAS THROUGH 230 PM. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO BEING DETECTED...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 2:10 PM CDT, 2 hours 21 minutes before
ALZ054>058-062030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 210 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS BEING DETECTED ACROSS THE REGION THIS AFTERNOON... AT 210 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHEASTERN CLARKE COUNTY INTO NORTHERN WILCOX COUNTY. THESE STORMS ARE MOVING QUICKLY TO THE SOUTHEAST AT 35 MPH. THROUGH 330 PM...THIS LINE OF STRONG STORMS WILL MOVE ACROSS EASTERN WILCOX...NORTHERN MONROE...AND NORTHERN CONECUH COUNTIES...AS WELL AS ACROSS MOST OF BUTLER AND CRENSHAW COUNTIES. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 45 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. PERIODS OF HEAVY AIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THE STORMS ARE ALSO PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
Special weather statement, Aug 6, 2:25 PM CDT, 2 hours 6 minutes before
ALZ051-053-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 225 PM CDT WED AUG 6 2003 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY... MOVING TOWARD NORTHWESTERN CLARKE COUNTY... AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF LOU OVER CHOCTAW COUNTY... MOVING EAST AT 15 MPH TOWARDS THE TOMBIGBEE RIVER AT WOODS BLUFF. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WOODS BLUFF...MORVIN AND OPINE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 50 MPH...SMALL HAIL...DANGEROUS FREQUENT LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THIS STORM IS PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES AND OTHER ELECTRICAL APPLIANCES. STAY TUNED FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 6, 3:32 PM CDT, 59 minutes before
ALZ058-060-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 332 PM CDT WED AUG 6 2003 ...STRONG THUNDERSTORMS ARE MOVING SOUTHEAST ACROSS COVINGTON AND CRENSHAW COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHWEST COVINGTON COUNTY...TO EAST CENTRAL CRENSHAW COUNTY...MOVING SOUTHEAST AT 35 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... GLENWOOD...ANDALUSIA...SANFORD...PLEASANT HOME...OPP...BABBIE...WING AND RED OAK THROUGH 415 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN. ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD PRONE AREAS. THESE STORMS ARE PRODUCING FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES...WHICH COULD RESULT IN SOME POWER OUTAGES. PEOPLE IN OUTDOOR ACTIVITIES SHOULD MOVE INDOORS...AND AVOID USING CORDED TELEPHONES AND OTHER ELECTRICAL APPLIANCES.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:25 PM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 35 min |
| Aug 6, 6:11 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 34 min |
| Aug 6, 6:57 PM CDT | Special Marine Warning | MOB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.